An 87-year-old man experienced a scratchy throat and difficulty speaking, which cleared after taking over-the-counter throat lozenges. The symptoms appeared within 3 to 4 hours after swallowing a 5-mg dose of a newly prescribed medication. The next day, severe facial swelling developed 1 hour after taking a second 5-mg tablet (Figure). The angioedema and the subsequent hospitalization jogged his memory; he recalled that a similar reaction had occurred more than 3 years earlier. Then, as now, the culprit was enalapril(Drug information on enalapril).
Both episodes were treated with intramuscular and oral diphenhydramine(Drug information on diphenhydramine) hydrochloride, intravenous methylprednisolone(Drug information on methylprednisolone), and oral prednisone(Drug information on prednisone). His condition rapidly improved, and he was released from the hospital.
Robert P. Blereau, MD of Morgan City, La, points out that angioedema, typically of the face, mouth, and throat, occurs in 0.1% to 0.2% of patients who take angiotensin-converting enzyme (ACE) inhibitors. The reaction usually develops during the first week of the drug treatment and apparently is not dose-related. If angioedema is provoked by any one ACE inhibitor, all others are contraindicated.
Dr Blereau adds that—as a reminder—the patient now carries a copy of this picture with him, with the name of the drug written on the back.